Nodular regenerative hyperplasia: a reversible entity associated with azathioprine therapy

    loading  Checking for direct PDF access through Ovid

Abstract

Azathioprine represents an effective and widely used immunosuppressant; however, there are increasing concerns about the hepatotoxicity of thiopurines because of an entity called ‘nodular regenerative hyperplasia’ (NRH) observed in patients treated with 6-thioguanine. In line with this hypothesis, we report and comment on a patient with inflammatory bowel disease (IBD) diagnosed with NRH as a reversible but potentially serious hepatotoxic side-effect of azathioprine. Our report strengthens the importance of further safety studies to evaluate the aetiology and prevalence of NRH in IBD patients before general conclusions on the use of thiopurines can be drawn. Physicians caring for IBD patients need to be alert to this rare but serious complication.

Related Topics

    loading  Loading Related Articles